Case Study: Fever - page 2
The following is a case involving a young male who presents with fever associated with respiratory symptoms. This is based on a real case. The events leading to his hospitalization and his course in... Read More
2Jun 23, '13 by SwansonRNAgreed, his glucose is fine. Especially when you consider that he probably has been fasting (not feeling well, working hard to breathe). Also his PCO2 is not high (maybe you were looking at his PO2 instead). 36 is actually on the lower range of normal, which makes sense because he is tachypneic. So we know that this isn't a ventilation problem, it's an oxygenation problem. Why is he hypoxic on 100% FiO2? I'm anticipating that he'll need to be intubated. Maybe we could try turning up his flow on the high flow for a little PEEP, but I think we're running out of options. I guess we could try NIPPV as long as he can manage his secretions. Overall I think he'll probably need a bronchoscopy, so intubation is looking like the best idea to me.
As for a diagnosis? For some reason the eosinophilia caught my eye, which is making me think fungal/parasitic, maybe even toxin related. What about carbon monoxide poisoning?? With the headache, flu-like symptoms and hypoxia?
- Click Here To Get More Topics Like This! Get the hottest topics and toons in your inbox.
1Jun 23, '13 by ScoobieSnackWhat about lymphoma? Check out the what looks like small masses on both sides of the trach. Also, elevated lactate is a classic sign of lymphoma.
Final answer = Non Hodgkin's LymphomaLast edit by ScoobieSnack on Jun 23, '13
2Jun 23, '13 by uRNmywayMy first thoughts were TB, or influenza? Was a LP done?
Completely agree that he seems to be starting to CTD. BiPap and intubation seem likely. Also, since pulmonary embolism seems possible, prepare for IV heparin/sc lovenox? Not sure if still acceptable treatment for this, but it was last time I was working in an acute setting lol.Last edit by uRNmyway on Jun 23, '13
1Jun 23, '13 by Nurseboy1, MSN, NPI think Rolando is on the quick path to intubation. Bipap doesn't seem that it will likely be beneficial given his hypoxemia and most likely has an underlying process that will resolve over days rather than hours. I wonder about contacts with animals. I really wonder about viral etiology something like hantavirus that is endemic to the area and presents with fever and respiratory failure.
1Jun 23, '13 by blondy2061h, MSN, RNNever seen it on real life and just throwing it it there, but legionairres?
0Jun 23, '13 by danceyrunI'm (only) a student but I too was thinking lymphoma or fungal infection. My first thought before seeing the CXR was HIV or another STD.
1Jun 23, '13 by jadelpn, LPN, EMT-B GuideEh, 80 is the low side of normal for glucose, so it caught my eye. And I know absolutely little about ABG's, but not in my normal practice. And yes, Sara, PO2--
He is not oxgenating well--
Legionairres is a good thought too. Lymphoma, fungal infection also good thoughts...
Was a CT of the chest done, and what did that show?
2Jun 23, '13 by blondy2061h, MSN, RNThis is inspiring me to share an interesting case I saw a few years ago now. Loving these. Need to remember the details of mine and do some research.
1Jun 24, '13 by juan de la cruz, MSN, RN, NP GuideQuote from jadelpnABG's give a lot of information. Acid-base balance is one. It also lets us know how adequate oxygenation and ventilation are. In the initial ABG, the pH is 7.40 which is in the middle (range is 7.35-7.45), bicarbonate is not really low so no metabolic component. PCO2 tells us about ventilation which 37 is within normal. Many posters already alluded to the profound hypoxemia (low PO2).PCO2 a little high (?) so no increase in the oxygen to decrease drive....
Also, not entirely thrilled with the glucose #. Not awful, but it is glaring out at me--
OP, quick guide on acidosis/alkaline.....is this pertainant to this case?
1Jun 25, '13 by juan de la cruz, MSN, RN, NP GuideGreat responses!
A rapid HIV screen was done given the concern for an immunocompromised state that might have brought on an overwhelming and diffuse infectious pulmonary process based on the CXR and the profound hypoxemia. The result was negative. RPR was also sent and was negative.
And yes, the ED team decided to intubate because of the profound hypoxemia and increased work of breathing noted. The CXR findings were more consistent with an infectious process rather than pulmonary edema. But before I proceed, a note about intubation vs trial of BiPAP:
Many physicians are using BiPAP as a bridge in patients who presents with acute respiratory difficulties to avoid intubation. This website does a good job explaining this modality and how to make decisions when one is stuck between intubating and seeing if BiPAP could improve the clinical picture: BiPAP vs intubation
Back to the case:
The ED physicians spoke to Rolando and his father about the need to intubate. Both were agreeable with the plan and wanted to do everything possible to help Rolando.
A rapid sequence intubation followed. You will be assisting with this. A question, for the ED nurses in community hospital settings, what are your roles in this procedure? do you administer induction agents (Opioid/Hypnotic and Paralytics)? Just thought I'd ask.
Rolando's Vital Signs before intubation were: Temp 38.5, HR 120, RR 37, BP 140/80, O2sat 92% on HFNC at 40 LPM.
The physician decided to use Propofol and Succinylcholine for induction. Continuous monitoring equipment was made available and was checked that they were working. These included: continuous telemetry, continuous pulse oximetry, non-invasive BP cuff cycling at q 1 minute, and end-tidal CO2 monitor. You have placed two Gauge 18 peripheral IV's on each of Rolando's upper extremities and you have a bag of 0.9 NaCl 1L attached to one of his IV sites.
The physician placed a well-fitting ambu-bag mask with a tight seal over Rolando's face. He began to deliver breaths to pre-oxygenate, a technique performed prior to intubation the purpose of which is to flood the lung's functional residual capacity with increased oxygen levels so that enough reserve is available while the patient is paralyzed and not breathing during insertion if the oral endotracheal tube.
After administering Propofol and Succinylcholine IV, patient was intubated successfully. Condensation was noted inside the breathing tube, end-tidal CO2 was 30, and bilateral breath sounds were heard over the patient's lungs. The endotracheal tube was secured by the Respiratory Therapist. Subsequent CXR revealed the Endotracheal Tube's tip to be 3 cm above the carina.
The physician wanted to start with Assist Control, Volume Cycled Mechanical Ventilation. Rolando is 5 feet 8 inches tall. His orders were: Set Rate 20/min, Tidal Volume 500, FiO2 100%, PEEP 5. Propofol IV infusion was started. Immediately after intubation his vital signs changed to:
Temp: 38.3, HR 100, RR 20, BP 85/40, O2 sat 96% on the above ventilator settings.
What could possibly explain these changes and what would you anticipate next?
2Jun 25, '13 by HazelGraceI'm a student so bear with me.
I'm thinking he has lead or pesticide poisoning that is causing hemolytic anemia. Perhaps he inhaled pesticides--Central Valley is known for agriculture. Also rash at shin level suggests leaning up against bushes; perhaps to harvest something or he was walking and spraying pesticides at knee level. WBCs are elevated to clear the particles and that could be the infiltrates seen on the cxr. I'm not sure if giving more oxygen or preparing for intubation is wise; he has good ventilation but poor carrying capacity. I'd anticipate orders for packed RBC and chelating therapy.
What business is his father in? Where do they live/farms nearby that do crop dusting?what home remedies have they tried?
4Jun 25, '13 by HazelGraceTitrate the propofol down and/or go wide open on the .9 saline to raise the bp? Seems the propofol rate is too high or increased too quickly.
Monitor sedation level, allergies
2Jun 25, '13 by jadelpn, LPN, EMT-B GuideOoooooo, this is interesting.
In our ED, CRNA's are the only ones besides the MD's that can intubate in the ED setting.
Because the patient could actively participate in the initial conversation regarding intubation, and typically a young, healthy person, then I would have suspected a bit more propofol was used to sedate to the point of intubation. To decrease the propofol would be tricky, as there would have to be a balance so patient is sedated but not over sedated. Patient is 5'8", however, what kg is patient?
I would decrease the drip a bit, see if the BP comes up and PR comes down a bit.
Changes in vitals such as this would point to a possibility that patient is going into shock, with a low BP and increased pulse rate. Which may not have a thing to do with the intubation, and more to do with the infectious process.
Stat pulmonary consult, to get a start on broad scope antibiotics to attempt to turn this around.